Hail, Logan
- When
- July 14, 7:15 AM CST
- Where
- Logan County, 9.23 mi WSW of Stapleton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.440, -100.690
Public reported ping pong ball size hail southwest of Stapleton.
Clusters of severe storms, some supercellular, traversed southwest Nebraska during the mid morning hours of July 14, resulting in multiple large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Clusters of severe storms, some supercellular, traversed southwest Nebraska during the mid morning hours of July 14, resulting in multiple large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 14, 6:24 AM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 724 AM CDT Fri Jul 14 2023 ...12Z Aviation Update... .SYNOPSIS... Issued at 337 AM CDT Fri Jul 14 2023 Key Messages: - Thunderstorm chances persist early this morning into this afternoon, with a threat for hail and strong winds across southwest and central Nebraska. - Additional thunderstorm chances continue nearly each day next week. The threat for severe weather is uncertain at this time. - Smoke filters into the area aloft late tonight, though confidence in impacts to the surface remains low confidence. - Temperatures warm into early next week before cooling slightly behind a cold front midweek. && .SHORT TERM...(Today through Saturday) Issued at 337 AM CDT Fri Jul 14 2023 Currently, convection persists across portions of the Panhandle into southwest Nebraska, in a broad warm air advection regime. This is tied to a 30kt southerly LLJ, ahead of a weak H85 low positioned over northeast Colorado. Another area of convection is pushing into the northern Panhandle from southwest South Dakota, along a weak cold frontal boundary. For today, the chances for severe weather will be tied to ongoing convection this morning as it pushes through the area into this afternoon. Confidence wanes with respect to evolution of convection, especially in the warm air advection regime across southwest Nebraska. Recent high-res guidance suggests continued redevelopment as convection continues to slowly translate eastward along the I-80 corridor this morning. That said, recent trends in both satellite and radar presentation suggest quickly weakening convection and bring into question how much redevelopment will occur. Additionally, the LLJ is anticipated to veer later this morning, further supporting a continued downtrend in activity. Still, while convection persists, hail and gusty winds can be expected with long and straight hodographs and steep low level lapse rates. Some questions linger with how elevated this convection remains, with recent mesonet observations showing gusts of 40-50mph with this activity. Instability wanes with eastward extent into central Nebraska, with limited recovery in the wake of the MCS earlier this evening. The convection across southwest South Dakota looks to persist into northern Nebraska and the Sandhills, with a threat for strong winds and hail into this afternoon. Some upscale growth remains possible as it slides into the area, though this is a low confidence solution. Recent trends suggest strengthening of the convective line, leading to higher confidence that this will impact the area. The environment is again characterized by strong deep layer wind shear and adequate MUCAPE. If upscale growth can continue into early this afternoon, persistent southerly flow should lead to an increasing pool of instability across southwest and central Nebraska, with the caveat that the WAA convection regime wanes as anticipated. The threat for strong winds, hail, and heavy rainfall persists into early afternoon before exiting the area off to the south. An additional round of convection could initiate over the higher terrain this evening and progress southeastward through the Panhandle, though confidence in this remains low with ongoing convection evolution driving the degree and placement of instability this afternoon. Quieter conditions are expected into Saturday, as heights rise aloft and the area remains in a post-frontal airmass. Smoke filters into the area aloft from Canadian wildfires as a mid-level trough axis pushes through the area early Saturday morning, with flow transitioning northwesterly. Hazy skies return for Saturday, though confidence in any further surface impacts remain low confidence. Some guidance suggests a period of thicker near surface smoke across northern Nebraska trapped under an inversion Saturday morning. This then looks to abate as diurnal mixing occurs into Saturday afternoon. Will forego any smoke mention in the forecast for now, though future addition may be needed should confidence grow. .LONG TERM...(Saturday night through Thursday) Issued at 337 AM CDT Fri Jul 14 2023 The active pattern persists into next week, with persistent strong northwesterly flow aloft progged to continue. This occurs as the area remains positioned between persistent troughing over the Hudson Bay and an amplifying ridge over the western CONUS. Multiple shortwave troughs are progged to eject across the northern Plains in the mean flow aloft, with associated surface features helping to drive convection chances and near daily thunderstorm chances next week. With ample mid-level flow aiding strong deep layer shear and adequate cold air aloft, the threat for strong to severe storms looks to persist. Confidence in severe weather any one day remains low for now, however, this will continue to be monitored. Persistent warm advection early next week will lead to a return of low to middle 90s, as well as deeper moisture as the Gulf of Mexico remains open. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 724 AM CDT Fri Jul 14 2023 A complex of showers and thunderstorms will track southeastward today. This may affect the KLBF terminal through 18Z. Gusty winds, small hail and brief heavy rain may occur. The activity has mostly exited the KVTN terminal with light showers lingering until 13Z. Clearing skies later this afternoon and evening with light winds. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Brown SHORT TERM...Brown LONG TERM...Brown AVIATION...Roberg
Hazardous Weather Outlook National Weather Service North Platte NE 427 AM CDT Fri Jul 14 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-150930- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 427 AM CDT Fri Jul 14 2023 /327 AM MDT Fri Jul 14 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Thunderstorms are expected across a large portion of western and north central Nebraska. Some strong storms are possible, mainly near and south of Highways 2 and 91 through early this evening. Strong wind gusts and hail up to quarter size are the main sever threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered showers and thunderstorms are possible Saturday afternoon and Saturday night and again Tuesday through Thursday. At this time, the potential for severe thunderstorms is fairly low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
545 AM CDT Fri Jul 14 2023
NEZ009-010-028-141130-
Holt NE-Garfield NE-Rock NE-
545 AM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southern Rock, north
central Garfield and southwestern Holt Counties through 630 AM CDT...
At 545 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Bassett, moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amelia, Sybrant, Twin Lakes State Wildlife Management Area, Pony Lake
and Carson Lake.
This includes Highway 183 between mile markers 157 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4225 9964 4248 9951 4233 9876 4202 9903
TIME...MOT...LOC 1045Z 296DEG 34KT 4239 9951
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
623 AM CDT Fri Jul 14 2023
NEZ010-028-029-141215-
Wheeler NE-Holt NE-Garfield NE-
623 AM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of Garfield, southern
Holt and Wheeler Counties through 715 AM CDT...
At 622 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chambers to near Calamus Reservoir State
Recreation Area. Movement was southeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burwell, Chambers, Bartlett, Ericson, Amelia, Knievels Corner,
Virginia Smith Dam, Buffalo Flats, Carson Lake, Sunfish Lake,
Homestead Knolls Campground, Cumminsville, Four Corners, Pibel Lake
State Recreation Area, Goose Lake State Wildlife Management Area,
Deverre and Gables.
This includes Highway 281 between mile markers 132 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4174 9905 4183 9922 4217 9922 4234 9898
4211 9829 4174 9830
TIME...MOT...LOC 1122Z 299DEG 41KT 4223 9881 4185 9922
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
553 AM MDT Fri Jul 14 2023
NEZ023-024-141230-
Hooker NE-Grant NE-
553 AM MDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northeastern Grant
and western Hooker Counties through 630 AM MDT...
At 553 AM MDT, Doppler radar was tracking a strong thunderstorm over
Whitman, or 26 miles west of Mullen, moving southeast at 60 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitman, Carr Lake, Duluth and Weir.
This includes the following highways...
Highway 2 between mile markers 150 and 173.
Highway 97 between mile markers 59 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4199 10172 4209 10157 4199 10100 4175 10119
TIME...MOT...LOC 1153Z 303DEG 53KT 4204 10155
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
634 AM MDT Fri Jul 14 2023
NEZ022-035-141315-
Arthur NE-Garden NE-
634 AM MDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southwestern Arthur
and east central Garden Counties through 715 AM MDT...
At 634 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Arthur, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arthur, Velma, Haythorn Lake, Bourquim Hill and McKeag.
This includes the following highways...
Highway 61 between mile markers 115 and 126.
Highway 92 near mile marker 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4159 10212 4172 10200 4155 10154 4140 10178
TIME...MOT...LOC 1234Z 302DEG 30KT 4161 10199
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
747 AM CDT Fri Jul 14 2023
NEZ024-025-036-037-141315-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
747 AM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southeastern Hooker,
northwestern Logan, northeastern McPherson and southwestern Thomas
Counties through 815 AM CDT/715 AM MDT/...
At 747 AM CDT/647 AM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Tryon, moving southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shimmons Lake.
This includes the following highways...
Highway 92 between mile markers 211 and 213.
Highway 97 between mile markers 36 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4176 10113 4189 10099 4172 10056 4149 10080
TIME...MOT...LOC 1247Z 305DEG 33KT 4177 10098
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
802 AM CDT Fri Jul 14 2023
NEZ036-037-141330-
McPherson NE-Logan NE-
802 AM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southwestern Logan
and eastern McPherson Counties through 830 AM CDT...
At 802 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tryon, moving southeast at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tryon and Ringgold.
This includes the following highways...
Highway 92 between mile markers 195 and 226, and between mile
markers 233 and 235.
Highway 97 between mile markers 18 and 40.
Highway 83 between mile markers 107 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4155 10113 4170 10095 4140 10041 4140 10094
TIME...MOT...LOC 1302Z 307DEG 43KT 4157 10098
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RobergThe North Platte radar (KLNX), 58 km away, was scanning. The volume nearest the first event began at 13:14 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported ping pong ball size hail southwest of Stapleton.
Public reported ping pong ball size hail near Ringgold.
Fire department reported golf ball size hail north of Sarben.
Public reported quarter size hail in Paxton.
An NWS employee reported quarter size hail north of North Platte.
A quarter size hail report was received via MPing.
Public reported golf ball size hail in Sutherland.
Public reported quarter size hail south of Maxwell.
A trained spotter estimated wind gusts to 60 mph near Curtis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119832, 1119833, 1119830, 1119831, 1119834, 1119835, 1119836, 1119837, 1119838.